Tornadoes · United States · Iowa · 2004
F1 tornado, Ackley, Iowa, August 16, 2004
This F1 tornado ran 1.7 miles across Hardin County on August 16, 2004, touching down at 7:16 PM CDT and reaching 75 yards wide. It killed nobody, and did $2,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- August 16, 2004
- Touchdown
- 7:16 PM CDT (00:16 UTC)
- Path length
- 1.7 miles (2.7 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- County
- Hardin County
- Touchdown point
- 42.550, -93.080
- Lift-off point
- 42.530, -93.050
- Record number
- 1456
What the Weather Service recorded
A weak cold front settled southeast into Iowa during the evening hours. The airmass ahead of the front was marginally unstable with lifted indices of -4 to -5 and CAPE values in the 2000 to 3000 J/kg range. Thunderstorms erupted over north central into northeast Iowa initially. Inflow to the thunderstorms was in the 15 to 30 kt range. Farther west, inflow was under 10 KTS, which limited thunderstorm development. Intense thunderstorms formed over Franklin, Butler, and Hardin Counties. One of the storms produced tornadoes over Franklin and Hardin Counties. One tornado touched down in rural Franklin County and crossed the border into Hardin County. A second tornado touched to the west and south of Ackley in Hardin County. This tornado also touched down in rural areas and caused little damage. High winds swept through Ackley as the storms moved through. There were several reports of hail of nickle to ping ball size. The storms trained over Butler and Hardin Counties. Rainfall of 2 to 4 inches in a two to three hour period resulted in flash flooding over southwest Butler, northeast Grundy, and northeast Hardin Counties. Later in the evening thunderstorms formed along the outflow of the convection in northeast Iowa. Thunderstorms fired briefly along the boundary and became severe, producing three quarter to one inch diameter hail.
Tornado moved from Franklin County into northern Hardin County. It was in open fields.
Tornado touched down in farm fields and remained in open country. It caused little damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
11 minutes of warning. NWS DMX issued a tornado warning for this county at 00:05 UTC, 11 minutes before the tornado touched down, in force until 00:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:44 UTC | 00:30 UTC | Severe Thunderstorm Warning | DMX |
| 00:05 UTC | 00:30 UTC | Tornado Warning | DMX |
| 00:29 UTC | 00:45 UTC | Tornado Warning | DMX |
| 01:50 UTC | 02:45 UTC | Severe Thunderstorm Warning | DMX |
| 02:04 UTC | 06:45 UTC | Flash Flood Warning | DMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Aug 16, 3:27 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Aug 16, 3:27 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 327 PM CDT MON AUG 16 2004 .DISCUSSION... SCNDRY S/W VSB IN WV IMAGERY IS ANTICIPATED TO COME INTO PLAY FM THE 4-7PM TIME FRAME ALG THE FNT MOVING INTO THE NWRN CRNR ATTM. PROFILERS ARE NOT SHOWING MUCH WIND HOWEVER FOR ANY SGFNT FNTL CONVERGENCE...BUT THE WAVE SHOULD BE ENOUGH TO RELEASE THE INSTABILITY OF 1-2K J/KG. NW WNDS ALF ARND THE DEEP UPR CYC OVR CANADA SHOULD PROVIDE ENOUGH SHEAR FOR A FEW STORMS TO ROTATE. THE 13KM RUC REMAINS EMPHATIC ABT PCPN MOVS EWD ACRS THE CWA OVRNGT...AND NOT MUCH TMR. KEPT CONTINUITY GOING WITH SML CHCS IN THE SE. BNDRY GOING STNRY IN NRN MO TMR EVENING AHD ANOTHER S/W IN THE WNW FLOW. THE GFS IS MORE INDUSTRIOUS WITH THIS WAVE WHEREAS THE ETA/S ARE NOT AS MUCH. CUR FCSTS HAVE CHC POPS ACRS THE S AND WE WILL CONTINUE THAT THINKING...FIGURING THE FNT WL NOT MOVE NWD MUCH IN SUCH A FLOW PTRN. NXT SGFNT FNT ARRIVES LTR THIS WEEK WITH A FRESH AMS...WITH ANY PCPN THREAT SMALL THROUGH THE WKEND ATTM. TMPS WL APPROACH NORMAL OVER THE NXT COUPLE OF DAYS WITH A FALLBACK AGN LATE IN THE WEEK. LOOKING LIKE AUGUST WILL INDEED BE BELOW IF NOT WELL BELOW NORMAL FOR TMPS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MYERS
Hazardous weather outlook, Aug 16, 6:30 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 630 PM CDT MON AUG 16 2004 IAZ004>007-015>017-023>028-033>039-044>050-171003- BLACK HAWK IA-BOONE IA-BREMER IA-BUTLER IA-CALHOUN IA-CARROLL IA- CERRO GORDO IA-CRAWFORD IA-EMMET IA-FRANKLIN IA-GREENE IA-GRUNDY IA- HAMILTON IA-HANCOCK IA-HARDIN IA-HUMBOLDT IA-KOSSUTH IA-MARSHALL IA- PALO ALTO IA-POCAHONTAS IA-SAC IA-STORY IA-TAMA IA-WEBSTER IA- WINNEBAGO IA-WORTH IA-WRIGHT IA- INCLUDING THE CITIES OF...FORT DODGE...MASON CITY AND WATERLOO 630 PM CDT MON AUG 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA ALONG AND NORTH OF HIGHWAY 30. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST THROUGH MIDNIGHT WITH A FEW STORMS LIKELY REACHING SEVERE CRITERIA. LARGE HAIL IS THE PRIMARY THREAT. DAMAGING WINDS ARE POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT PRIOR TO 9 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE WEDNESDAY AFTERNOON AND EVENING AS A COLD FRONT PASSES THROUGH THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THROUGH 11 PM THIS EVENING AND AGAIN LATE WEDNESDAY. IAZ057>062-070>075-081>086-092>097-171003- ADAIR IA-ADAMS IA-APPANOOSE IA-AUDUBON IA-CASS IA-CLARKE IA- DALLAS IA-DAVIS IA-DECATUR IA-GUTHRIE IA-JASPER IA-LUCAS IA- MADISON IA-MAHASKA IA-MARION IA-MONROE IA-POLK IA-POWESHIEK IA- RINGGOLD IA-TAYLOR IA-UNION IA-WAPELLO IA-WARREN IA-WAYNE IA- INCLUDING THE CITIES OF...DES MOINES AND OTTUMWA 630 PM CDT MON AUG 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA ALONG AND SOUTH OF HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS OVER NORTHERN IOWA EARLY THIS EVENING MAY MOVE INTO SOUTH CENTRAL IOWA AFTER DARK. A FEW STORMS MAY BE SEVERE BETWEEN 1000 PM AND 1 AM. LARGE HAIL IS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TUESDAY THROUGH THURSDAY AS A BOUNDARY LINGERS OVER SOUTHERN IOWA AND NORTHERN MISSOURI. THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE WEDNESDAY AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 10 PM AND 1 AM. SPOTTER ACTIVATION MAY ALSO BE REQUIRED WEDNESDAY AFTERNOON AND EVENING. JOHNSON
In the hours before
Local storm report, Aug 16, 6:04 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
604 PM CDT MON AUG 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 3 WSW COULTER 42.72N 93.42W
08/16/2004 0.88 INCH FRANKLIN IA TRAINED SPOTTER
REPORTED BY TRAINED STORM SPOTTER.
&&
MRLocal storm report, Aug 16, 6:15 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CDT MON AUG 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL HAMPTON 42.74N 93.20W
08/16/2004 1.00 INCH FRANKLIN IA LAW ENFORCEMENT
ALSO ESTIMATED 40 MPH WINDS BLOWING THE HAIL.
&&
31Local storm report, Aug 16, 6:17 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
617 PM CDT MON AUG 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL HAMPTON 42.74N 93.20W
08/16/2004 1.00 INCH FRANKLIN IA TRAINED SPOTTER
&&
RPKLocal storm report, Aug 16, 6:21 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
621 PM CDT MON AUG 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL HAMPTON 42.74N 93.20W
08/16/2004 1.50 INCH FRANKLIN IA PUBLIC
SOUTH EDGE OF HAMPTON. THREE MINUTES OF DIME TO QUARTER
SIZED HAIL WITH SOME PING PONG BALL SIZED STONES.
&&
31Local storm report, Aug 16, 6:48 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
648 PM CDT MON AUG 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 5 NW ACKLEY 42.60N 93.13W
08/16/2004 0.88 INCH FRANKLIN IA TRAINED SPOTTER
DIME TO NICKLE SIZED HAIL REPORTED BY TRAINED SPOTTER.
&&
MRLocal storm report, Aug 16, 7:01 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT MON AUG 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL 5 NW ACKLEY 42.60N 93.13W
08/16/2004 0.88 INCH FRANKLIN IA TRAINED SPOTTER
&&
RPKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 00:00Z
0.3 hours before the tornado, 235 km from the path. August 17, 2004.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -82 J/kg
- Surface CAPE
- 360 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 352 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 5.6 K/km
Davenport, (KDVN), 12:00Z
11.7 hours after it, 235 km from the path. August 17, 2004.
- Mixed-layer CAPE
- 604 J/kg
- Mixed-layer CIN
- -78 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Marshalltown (MIW), 49 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:53 UTC | 71 | 64 | 170° 10 kt | 1015.9 | ||
| 23:53 UTC | 71 | 64 | 150° 4 kt | 1015.9 | ||
| 00:53 UTC | 69 | 64 | 150° 7 kt | 1016.3 | TS | |
| 01:03 UTC | 68 | 64.4 | 150° 6 kt | 1015.9 | ||
| 01:53 UTC | 66 | 64 | 140° 5 kt | 1015.9 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Des Moines radar (KDMX), 105 km away, was scanning. The volume nearest the touchdown began at 00:16 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of August 16, 2004
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.